Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 80, NWS Charleston, SC

May 10, 2009Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 10, 2009, 8:21 PM EDT for Charleston County, South Carolina. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2009, 8:21 PM EDT (00:21 UTC)
Expired
May 10, 2009, 9:15 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:26 PM EDTHAIL 0.88West Ashley, SCPEA TO NICKEL SIZED HAIL FELL ON COLD HARBOR WAY IN CAROLINA BAY.
May 10, 8:30 PM EDTHAIL 0.53 Nnw Johns Island, SCDIME-SIZED HAIL REPORTED BY SPOTTER.
May 10, 8:46 PM EDTHAIL 0.25Johns Island, SCPUBLIC REPORTED BRIEF PERIOD OF PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 110021
SVRCHS
SCC019-110115-
/O.NEW.KCHS.SV.W.0080.090511T0021Z-090511T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 915 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF JOHNS ISLAND...OR ABOUT 9 MILES SOUTHWEST OF
  ARCHDALE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JOHNS ISLAND...
  WEST ASHLEY...
  JAMES ISLAND...
  DOWNTOWN CHARLESTON...
  MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7984 3275 7986 3279 7989 3278 7991
      3275 7989 3274 7987 3270 7987 3263 7997
      3264 8000 3263 8001 3276 8023 3282 8013
      3285 8012 3280 7981
TIME...MOT...LOC 0021Z 289DEG 19KT 3278 8015

$$
4 follow-up statements
000 
WWUS52 KCHS 110027
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
827 PM EDT SUN MAY 10 2009

SCC019-110115-
/O.CON.KCHS.SV.W.0080.000000T0000Z-090511T0115Z/
CHARLESTON SC-
827 PM EDT SUN MAY 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL CHARLESTON COUNTY...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RANTOWLES...OR ABOUT 9 MILES SOUTH OF ARCHDALE...MOVING
EAST AT 20 MPH.

AT 827 PM EDT...THE PUBLIC REPORTED NICKEL SIZE HAIL NEAR WEST
ASHLEY.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHARLESTON...JAMES ISLAND...JOHNS ISLAND...MOUNT PLEASANT...SULLIVANS
ISLAND AND WEST ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3275 7984 3275 7986 3279 7989 3278 7991
      3275 7989 3274 7987 3270 7987 3263 7997
      3264 8000 3263 8001 3276 8023 3282 8013
      3285 8012 3280 7981
TIME...MOT...LOC 0027Z 289DEG 19KT 3277 8012

$$
000 
WWUS52 KCHS 110028 CCA
SVSCHS

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
827 PM EDT SUN MAY 10 2009

SCC019-110115-
/O.COR.KCHS.SV.W.0080.000000T0000Z-090511T0115Z/
CHARLESTON SC-
827 PM EDT SUN MAY 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL CHARLESTON COUNTY...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RANTOWLES...OR ABOUT 9 MILES SOUTH OF ARCHDALE...MOVING
EAST AT 20 MPH.

AT 827 PM EDT...THE PUBLIC REPORTED NICKEL SIZE HAIL NEAR WEST
ASHLEY.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHARLESTON...JAMES ISLAND...JOHNS ISLAND...MOUNT PLEASANT...SULLIVANS
ISLAND AND WEST ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3275 7984 3275 7986 3279 7989 3278 7991
      3275 7989 3274 7987 3270 7987 3263 7997
      3264 8000 3263 8001 3276 8023 3282 8013
      3285 8012 3280 7981
TIME...MOT...LOC 0027Z 289DEG 19KT 3277 8012

$$
000 
WWUS52 KCHS 110045
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
845 PM EDT SUN MAY 10 2009

SCC019-110115-
/O.CON.KCHS.SV.W.0080.000000T0000Z-090511T0115Z/
CHARLESTON SC-
845 PM EDT SUN MAY 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL CHARLESTON COUNTY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STONO...OR ABOUT 6 MILES SOUTHWEST OF CHARLESTON...
MOVING EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHARLESTON...JAMES ISLAND...JOHNS ISLAND...MOUNT PLEASANT...SULLIVANS
ISLAND AND WEST ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3283 8009 3280 7981 3275 7984 3275 7986
      3279 7989 3278 7991 3275 7989 3274 7987
      3270 7987 3263 7997 3264 8000 3263 8001
      3274 8019
TIME...MOT...LOC 0045Z 289DEG 19KT 3274 8003

$$
000 
WWUS52 KCHS 110107
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
907 PM EDT SUN MAY 10 2009

SCC019-110117-
/O.EXP.KCHS.SV.W.0080.000000T0000Z-090511T0115Z/
CHARLESTON SC-
907 PM EDT SUN MAY 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLESTON COUNTY WILL
EXPIRE AT 915 PM EDT...

AT 907 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3283 8009 3280 7981 3275 7984 3275 7986
      3279 7989 3278 7991 3275 7989 3274 7987
      3270 7987 3263 7997 3264 8000 3263 8001
      3274 8019
TIME...MOT...LOC 0107Z 289DEG 19KT 3270 7990

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:48 PM EDT, 33 minutes earlier.

Area forecast discussion, May 10, 7:48 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
748 PM EDT SUN MAY 10 2009

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER THE REGION TONIGHT THROUGH
EARLY MON...THEN WILL PUSH S OF THE AREA AS A COLD FRONT LATE MON
THROUGH TUE AS HIGH PRES BUILDS TO THE N. ATLC HIGH PRES WILL
PERSIST WED THROUGH FRI. ANOTHER COLD FRONT WILL MOVE IN NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SUNDAY EVENING...THE MAIN FOCUS FOR CLUSTERS OF STRONG/SEVERE
THUNDERSTORMS HAD SETTLED INTO N/INLAND COUNTIES OF THE FORECAST
AREA. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE ADVANCING
THROUGH CENTRAL GA AND WERE APPROACHING WESTERN COUNTIES OF THE
FORECAST AREA...AND THESE MAY HOLD TOGETHER AT LEAST INTO WESTERN
COUNTIES THIS EVENING. IN THESE AREAS...MAINTAINED A MENTION OF
SEVERE THUNDERSTORMS UNTIL 11 PM-MIDNIGHT...AND PWATS EXCEEDING
1.8 INCHES/ECHO TRAINING WILL CONTINUE TO PRESENT THE THREAT FOR
LOCALLY EXCESSIVE RAINFALL. ELSEWHERE...EXPECT NOTHING MORE THAN
ISOLATED SHOWERS/THUNDERSTORMS THIS EVENING.

OVERNIGHT..ADDITIONAL SHOWERS/THUNDERSTORMS MAY DEVELOP ALONG THE
STATIONARY FRONT/ALONG OUTFLOW BOUNDARIES OVERNIGHT...JUSTIFYING
SLIGHT CHANCE TO CHANCE POPS OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY WILL START WITH A STATIONARY FRONT OVER OR CLOSE TO
NORTHERN COUNTIES OF THE FORECAST AREA. GIVEN THIS NORTHERN
POSITION...RAISED HIGH TEMPERATURES SIGNIFICANTLY MOST
AREAS...ESPECIALLY ACROSS THE NORTHERN 1/2 OF THE FORECAST AREA.
HIGH PRESSURE WILL BUILD NORTH OF THE REGION...AND MONDAY
AFTERNOON THIS HIGH WILL PUSH THE BOUNDARY SOUTH AS A COLD FRONT.
THIS SHOULD SUPPORT AT LEAST SCATTERED SHOWERS/THUNDERSTORMS
ACROSS THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY AS STRONGER MID LEVEL WINDS/BULK SHEAR
ADVANCE TOWARD THE SOUTH AND IF HIGHER DEWPOINTS STRONG
INSTABILITY CAN POOL NEAR THE ADVANCING COLD FRONT. HOWEVER...12Z
GUIDANCE SUGGESTS THAT PREFRONTAL DEWPOINTS MAY FALL THROUGH THE
60S DURING THE TIME OF MAX HEATING...LIMITING SBCAPES TO LESS THAN
2000 J/KG AND PERHAPS LIMITING THE SCOPE OF THE SEVERE POTENTIAL.

MONDAY NIGHT...THE COLD FRONT WILL CONTINUE TO PRESS SOUTH...WITH
POPS GRADUALLY DECREASING FROM N/NW TO S/SE....LIMITED TO SLIGHT
CHANCE S/E LATE. IN THE WAKE OF THE FRONT...COOLER/DRIER AIR WILL
SPREAD INTO THE REGION...AND TEMPERATES WILL FALL INTO THE 50S AT
MANY LOCATIONS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN BEHIND A COLD FRONT WHICH WILL BE PLACED
JUST SOUTH OF THE AREA TUESDAY. HAVE MAINTAINED SLIGHT CHANCE POPS
IN THE SOUTHERN AREAS DUE TO THE PLACEMENT OF THE FRONT AND
INSTABILITY PARAMETERS LOOK DECENT. GFS INDICATES A SERIES OF
SHORTWAVES COMING INTO THE AREA WITH AT LEAST SLIGHT CHANCE OF
ASSOCIATED CONVECTION IN THE AFTERNOON THROUGH THE END OF THE WEEK.
HOWEVER...INSTABILITY LOOKS TO BE SOMEWHAT LESS WITH DRIER AIR
PUSHING INTO THE AREA ASSOCIATED WITH THE HIGH PRESSURE.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THROUGH WEDNESDAY BUT
WILL BEGIN WARMING UP INTO THE LOW TO MID 80S BY MID TO LATE WEEK.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THUNDERSTORMS WILL CONTINUE TO IMPACT KCHS UNTIL 3-4Z. WILL AMEND
TAF AS NEAR TERM CONVECTIVE TRENDS BECOME CLEAR. HERE...RAINFALL...
LOW LEVEL MOISTURE AND LIGHT WINDS WILL SUPPORT MVFR OR LOWER
CONDITIONS OVERNIGHT INTO EARLY MONDAY. AT KSAV...VFR CONDITIONS
SHOULD PREVAIL THROUGH TONIGHT...ALTHOUGH UPSTREAM THUNDERSTORMS
COULD HOLD TOGETHER TO IMPACT THE AIRPORT LATER THIS EVENING.
THEN...AS A COLD FRONT ADVANCES TOWARD THE SOUTH...ADDITIONAL
THUNDERSTORMS WILL DEVELOP MONDAY. TOO EARLY TO CONFIDENTLY TIME
MOST LIKELY TIMES FOR THUNDERSTORMS...THUS CONTINUED TO MENTION
ONLY CBS AT BOTH LOCATIONS LATE MONDAY MORNING THROUGH THE
REMAINDER OF THE 0Z TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR/BRIEF IFR CONDITIONS POSSIBLE
INTO MON NIGHT IN SCATTERED SHOWERS AND TSTMS. THEN...VFR TUE
THROUGH THU.

&&

.MARINE...
WITH A SURFACE FRONT STALLED IN THE VICINITY OF NORTHERN WATERS
AND WITH CONVECTIVE OUTFLOW BOUNDARIES ACROSS THE AREA...A COMPLEX
BUT WEAK PRESSURE PATTERN WILL SUPPORT VARIABLE WINDS
TONIGHT...REMAINING LESS THAN 15 KNOTS OUTSIDE THUNDERSTORMS. THIS
REGIME WILL PERSIST MONDAY. THEN...HIGH PRESSURE WILL BUILD TO THE
NORTH AND WILL PUSH THE SYNOPTIC BOUNDARY SOUTH AS A COLD FRONT
LATE MONDAY AND MONDAY NIGHT. IN THE WAKE OF COLD FROPA...NE WINDS
WILL SURGE INTO THE COASTAL WATERS...AND MARGINAL SMALL CRAFT
ADVISORY CONDITIONS COULD DEVELOP OUTSIDE CHARLESTON
HARBOR...ESPECIALLY ON GA COASTAL WATERS BEYOND 20 NM AFTER
MIDNIGHT.

A NORTHEAST SURGE WILL INCREASE WINDS TO AROUND 15 TO 20 KNOTS
THROUGH WEDNESDAY NIGHT BEFORE DIMINISHING TO AROUND 10 KNOTS AND
LASTING THROUGH THE END OF THE WEEK. ALONG THE COAST WILL FEEL THE
EFFECTS OF THE AFTERNOON SEABREEZE AS THERE WILL BE A SURGE OF 10 TO
15 KNOTS AT THE BEACHES. SEAS WILL BUILD TO 6 TO 7 FEET TUESDAY
NIGHT INTO WEDNESDAY BEFORE SUBSIDING TO 2 TO 4 FEET THROUGH THE END
OF THE WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 10, 5:52 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
552 PM EDT SUN MAY 10 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
552 PM EDT SUN MAY 10 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ALONG A STATIONARY FRONT...THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. A FEW THUNDERSTORMS
MAY BECOME SEVERE...PRODUCING LARGE HAIL AT LEAST THE SIZE OF
PENNIES...DAMAGING WIND GUSTS TO 60 MPH AND LOCALLY EXCESSIVE
RAINFALL...ESPECIALLY BEFORE MIDNIGHT.

YOU ARE URGED TO MONITOR NOAA WEATHER RADIO ALL HAZARDS OR OTHER
MEDIA OUTLETS FOR WARNINGS AND OTHER INFORMATION REGARDING HAZARDOUS
WEATHER CONDITIONS. IF YOU ARE LOCATED OUTDOORS...REMAIN ALERT
FOR THUNDERSTORMS AND PREPARE TO HEAD INDOORS QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 6:31 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
631 PM EDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     3 NW CANADYS            33.09N 80.66W
05/10/2009                   COLLETON           SC   AMATEUR RADIO

            AMATEUR RADIO OPERATOR TRAVELLING SOUTH ON I-95 NEAR MILE
            MARKER 68 OBSERVED A STRONG WIND GUST KNOCK DOWN SEVERAL
            PINE TREES.

&&

JPC
Local storm report, May 10, 6:39 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 E HARLEYVILLE         33.21N 80.40W
05/10/2009  E0.75 INCH       DORCHESTER         SC   BROADCAST MEDIA

            BROADCAST METEOROLOGIST TRAVELLING WESTBOUND ON I-26 NEAR
            MILE MARKER 179 OBSERVED PENNY-SIZED HAIL.

&&

JPC
Special weather statement, May 10, 6:58 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 10 2009

SCZ043-044-102345-
DORCHESTER-INLAND COLLETON-
658 PM EDT SUN MAY 10 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN COLLETON AND WESTERN
DORCHESTER COUNTIES THROUGH 745 PM EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR SPRINGTOWN...OR
ABOUT 9 MILES SOUTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 15 MPH.

AREAS IN AND AROUND CANADYS...COTTAGEVILLE...DORCHESTER...
REEVESVILLE...ROUND O...SAINT GEORGE AND SMOAKS WILL BE IMPACTED
THROUGH 745 PM EDT.

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, May 10, 7:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 E CANADYS             33.06N 80.57W
05/10/2009                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR NEAR THE INTERSECTION OF HWY 61 AND BYRD
            FARM RD.

&&

JPC
Local storm report, May 10, 8:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             STOKES                  32.96N 80.73W
05/10/2009  E0.88 INCH       COLLETON           SC   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED ALONG WOLFE CREEK RD
            NEAR RUFFIN RD.

&&

JPC
Special weather statement, May 10, 8:06 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT SUN MAY 10 2009

SCZ044-050-110030-
CHARLESTON-DORCHESTER-
806 PM EDT SUN MAY 10 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON AND EXTREME
SOUTHEASTERN DORCHESTER COUNTIES THROUGH 830 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CAPWELLS CROSSROADS TO SHADOWMOSS...OR ALONG A LINE
EXTENDING FROM 11 MILES SOUTH OF SLANDS BRIDGE TO ARCHDALE...MOVING
EAST AT 15 MPH.

AREAS IN AND AROUND CHARLESTON...JOHNS ISLAND...SHADOWMOSS AND WEST
ASHLEY WILL BE IMPACTED THROUGH 830 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:25 PM EDTSevere Thunderstorm WarningCHSJasper50 min
May 11, 3:45 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper60 min
May 11, 4:18 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper57 min
May 11, 4:30 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.